The Food Standards Agency (FSA) has received further results of tests that it is undertaking on Chinese and blended honey on sale in the UK.

The FSA began these tests as a result of concerns about a lack of control on the use of veterinary drugs in China. These latest results have revealed traces of an antibiotic, chloramphenicol.

Ten out of 16 samples tested positive for illegal residues of chloramphenicol and on  receiving these results, the Agency yesterday convened a meeting of independent scientific experts to assess whether this posed a risk to the consumer. 

The main known risk from chloramphenicol relates to aplastic anaemia, a rare but serious blood disorder that affects 50 to 100 people a year in the UK. It may also be linked to cancer. The conclusion was that overall the levels of this antibiotic in honey pose an extremely small risk to public health.

Nevertheless, it is illegal and undesirable for honey to contain chloramphenicol and the FSA is therefore calling for the withdrawal of jars of Chinese and blended honey on sale in the UK. The companies involved in this trade have been informed of the tests results. All jars of Chinese and blended honey (unless shown not to be of Chinese origin) are affected by the Agency's call for a withdrawal, as it believes that it is not possible to be  confident that only the specific batches and lines tested are affected. The FSA is  requesting that companies ensure that any restocking of the shelves with new lines meets legal requirements.

Local authorities are being advised of the results of the tests and the Agency's advice,  and are being asked to check the withdrawal of these products.

The FSA's advice to the consumer is that, given the extremely small risk, people can continue to eat any honey they have already bought, irrespective of country of origin. This advice also applies to other foods that contain honey, where the risk is even lower.

Further tests are on-going and the Agency will publish more results and update its advice to the consumer as appropriate.